Alert archive / Maryland / Flash Flood Watches in 2021
Flash Flood Watch 17, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood watch at Sep 16, 2021, 2:44 PM EDT for 6 counties in Virginia; 9 counties in Maryland. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2021, 2:44 PM EDT (18:44 UTC)
- Expired
- Sep 16, 2021, 9:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Flood severity
- None
Counties Anne Arundel County, MD, Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 45 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood watch went out at Sep 16, 10:46 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 16, 10:46 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1046 AM EDT Thu Sep 16 2021 .SYNOPSIS... High pressure will remain anchored offshore through the weekend. Low pressure developing offshore of the Carolinas is expected to track northward offshore through the end of the week, then another area of high pressure will build in from the west. && .NEAR TERM /THROUGH TONIGHT/... Mid-morning update: Current thinking remains in line with the previous forecast. As of 10 AM, a weak surface boundary resides across southern MD and will lift slowly toward the north and east over the next several hours. This should serve as the primary focus for the development of showers and thunderstorms this afternoon. By peak heating, this boundary should stretch from along the I-95 corridor into central VA. With weak flow in place through the low-mid levels and relatively moist profiles through a deep layer, storms today will be slow moving. Precipitable water values are currently around 1.5 inches, but are expected to increase to around 1.8 inches along the I-95 corridor over the next few hours (lower amounts further to the north and west). While not excessively high in an absolute sense, those values are anomalously high for this time of year. Instability will also build over the next few hours, with MLCAPE values expected to rise to around 1000-1500 J/kg. Given the slow moving nature of the storms and elevated precipitable water values, localized instances of flash flooding can't be ruled out. Still think that the threat will be isolated enough to go without a watch, but we will continue to assess that potential over the remainder of the morning. Previous discussion follows... A broad ridge remains over the western United States with a broad trough lifting across the Northeast. Bermuda high pressure is holding firm offshore while low pressure develops southeast of North Carolina. The sheared out remnants of Nicholas are drifting east-northwestward across the Southeast. The low offshore will move generally northward. Southeasterly flow around it will continue to advect moisture into the region. The best moisture transport juxtaposed beneath modest divergence associated with a weak trailing upper jet looks to focus from central to southern Maryland west-southwestward into central Virginia. Although at least scattered showers and thunderstorms are possible just about anywhere in the region this afternoon and evening, a general focus may tend to be toward those aforementioned areas. Given weak steering flow, high humidity, and moderate instability, some thunderstorms could produce heavy rainfall resulting in isolated instances of flooding. The isolated nature of the threat precludes a watch at the moment, but much like yesterday, trends will need to be closely monitored. With a lack of stronger shear and more robust instability, the severe thunderstorm (hail/wind/tornado) risk appears very low. Showers and thunderstorms should weaken with the loss of daytime heating this evening, followed by potential fog development (some dense) overnight amid a stagnant, late season tropical airmass. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday looks similar to Thursday, albeit with somewhat weaker forcing and instability. A chance for showers and a few thunderstorms will linger, but overall coverage and intensity appear to be trending downward. Saturday looks similar to Friday - even less coverage and intensity. Temperatures will remain above normal through the first half of the weekend, especially at night given the persistent tropical airmass in place. This may also result in low clouds and fog, some of which could be dense late each night into early the following morning. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... High pressure both at the surface and aloft will build overhead for Sunday, providing dry conditions for most areas along with above normal temperatures. There will be patchy fog and low clouds to start as low-level moisture remains trapped underneath the nocturnal inversion, and some fog may be dense, especially in the trapped valleys west of the Blue ridge into the VA Piedmont. The surface high and upper-level high will shift toward the Mid- Atlantic and Northeast coast for Monday and Tuesday, and a return southeasterly flow will develop. More warm conditions for this time of year are expected, but with plenty of low-level moisture in place, this may result in some low clouds and fog during the overnight and morning hours each day. A popup shower from limited instability cannot be ruled out Monday afternoon into Monday night, but most places should be dry since forcing will be limited and the deeper moisture plume should hold off to our south and west (around the periphery) of the high. Moisture may sneak into our western and southern areas Tuesday as the high inches offshore just a bit, but confidence in that is low at this time. Will include a slight chance for showers in those areas for this reason. For Wednesday and Wednesday night, the upper-level high may break down a bit and shift to the east as a closed upper-level low and its associated trough move through the central portion of the CONUS. Exactly where this low closes off and tracks is still uncertain, and that will have a significant impact as to how long the upper- level high can hold on just to our east. If this system is more progressive, then shower/t-storm chances will increase as a cold front moves toward the area. However, if the system is more blocked, then high pressure will continue to bring mainly dry conditions along with above normal temperatures. Will include chance pops for Wednesday/Wednesday night given the uncertainty at this time. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Low clouds and fog late each night into early the following morning (generally 06z-15z), followed by shower and thunderstorm chances in the afternoon and evening (generally 18z-00z) will be the theme the next few days. KCHO/KMRB will stand the best chance of IFR or lower conditions and possibly dense fog, while terminals east of the Blue Ridge Mountains stand the best chance of brief restrictions in showers or thunderstorms. High pressure will build in for Sunday and Monday bringing light winds and VFR conditions for most of the time. However, patchy fog is possible during the overnight and early morning hours each day, and IFR/subIFR conditions may result. Confidence is low at this time since slightly drier air may advect in from the north. && .MARINE... Generally light northeasterly flow should take over for the next couple of days. Flow may be enhanced in the vicinity of the middle Chesapeake Bay and lower tidal Potomac River Friday as low pressure offshore makes its closest approach. Otherwise, afternoon and evening shower and thunderstorm chances will be present each day (though with slightly lower chances each day) through Saturday; fog, some dense, may also develop each night and early morning. High pressure will build near the waters for Sunday and Monday, and winds should remain below SCA criteria most of the time. && .TIDES/COASTAL FLOODING... Elevated water levels continue from a southerly flow earlier, but a lighter northeast flow is expected today and this will allow for anomalies to fall. The onshore flow may strengthen for a period Friday before turning more northerly during the weekend. Water levels may increase some for Friday into Friday night, and minor flooding is possible. However, confidence is low since the flow will likely remain north of east during this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...DHOF NEAR TERM...DHOF/KJP SHORT TERM...DHOF LONG TERM...BJL AVIATION...BJL/DHOF MARINE...BJL/DHOF TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 16, 5:31 AM EDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 531 AM EDT Thu Sep 16 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-170945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 531 AM EDT Thu Sep 16 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening. Some of the storms may contain heavy rain resulting in isolated instances of flooding, as well as gusty winds over the waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some dense fog may develop early Friday morning, and again overnight Friday into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-170945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 531 AM EDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening. Some of the storms may contain heavy rain, resulting in isolated instances of flooding, especially east of the Blue Ridge and Catoctin Mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some dense fog may develop early Friday morning, and again overnight Friday into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-170945- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 531 AM EDT Thu Sep 16 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some dense fog may develop early Friday morning, and again overnight Friday into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:40 PM EDT | Special Marine Warning | LWX | 95 min | |
| Sep 16, 3:21 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 6 hr |
| Sep 16, 3:50 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 3 hr |
| Sep 16, 4:31 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 3 hr |
| Sep 16, 5:31 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Alexandria | 67 min |
| Sep 16, 7:47 PM EDT | Small Craft Advisory | LWX | 21 hr | |
| Sep 15, 8:24 PM EDT | Areal Flood Warning | LWX | Frederick, Washington | 2 hr |
| Sep 15, 9:38 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 52 min |
| Sep 16, 5:36 PM EDT | Areal Flood Warning | LWX | Carroll, Frederick, Howard, Montgomery | 6 hr |
| Sep 16, 6:00 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 4 hr |
| Sep 16, 7:07 PM EDT | Areal Flood Warning | LWX | Carroll, Frederick | 6 hr |
Nearby
Flash Flood Watches in Maryland, 2021Flash Flood Watches in Virginia, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.